Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

June 11, 2004Delaware County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2004, 11:33 PM CDT for Delaware County, Linn County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 11:33 PM CDT (04:33 UTC)
Expired
Jun 12, 2004, 12:30 AM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 9:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS53 KDVN 120433
SVRDVN
IAC055-113-120530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA
  SOUTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 1230 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE       
  EXTENDING FROM MASONVILLE TO CENTER POINT...OR ALONG A LINE        
  EXTENDING FROM 6 MILES SOUTHWEST OF MANCHESTER TO 9 MILES EAST OF  
  VINTON...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RYAN...PARIS AND COGGON BY 1145 PM CDT
  ROBINS...CENTRAL CITY AND ALBURNETT BY 1155 PM CDT
  PRAIRIEBURG BY MIDNIGHT CDT
  WAUBEEK BY 1205 AM CDT
  MARION BY 1210 AM CDT
  WHITTIER BY 1215 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

LAT...LON 4230 9138 4198 9147 4225 9180 4229 9175
          4229 9159 4248 9159 4253 9153

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI JUN 11 2004

.SYNOPSIS...
H5 TROF OVER WAS LOCATED OVER THE CENTRAL AND NRN ROCKIES AT 12Z
WITH 60 TO 80 METER HEIGHT FALLS AHEAD OF THE TROF FROM NE INTO THE
DAKOTAS. A RIDGE WAS LOCATED JUST EAST OF THE MISSISSIPPI VALLEY.
AT THE SURFACE BY EARLY THIS AFTERNOON A STATIONARY FRONT EXTENDED
FROM SW MN THROUGH NORTHEAST IA INTO SRN WI AND NRN IL. THE AIR MASS
SOUTH OF THE BOUNDARY WITH QUITE UNSTABLE WITH TEMPS IN THE LOW TO
MID 80S AND DEWPOINTS WELL INTO THE 70S FROM CENTRAL IA E.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SEVERE POTENTIAL TONIGHT WILL BE THE MAIN FOCUS WITH MODERATE RISK
COVERING THE NRN HALF OF THE CWA.  CONVECTION ALREADY ONGOING TO OUR
NW OVER FROM N CENTRAL IA INTO NW IA AND SW MN.  LAST NIGHTS 4KM WRF
APPEARS TO HAVE A GOOD HANDLE ON THE NW IA/SW MN CONVECTION THIS
AFTERNOON.  THE WRF SHOWS CONVECTION DEVELOPING NR THE MS RIVER BY
EARLY EVENING WHICH LOOKS REASONABLE BASED ON CURRENT 3HR PRESS
FALLS/MOISTURE CONVERGENCE AND LOW LEVEL THERMAL FIELDS.  BASED ON
THE THIS FCST HAS MOST OF THE PCPN WORDING LOADED TOWARD THE EVENING
HOURS WITH HIGHEST POPS ACROSS THE NORTH AND SEVERE AND HEAVY RAIN
WORDING ALL LOCATIONS.  SHOULD SEE A BREAK IN PCPN SATURDAY MORNING
WITH ATMOSPHERE RECOVERING FROM OVERNIGHT CONVECTION. CHANCE POPS
ARE WARRENTED AGAIN SATURDAY AFTERNOON ACROSS THE SOUTH WITH META
SHOWING INCREASING CAPES AND POTENTIAL LINGERING BOUNDARIES FROM
TONIGHTS TSRA.  MODELS CONTINUE TO SHOW A SIGNIFICANT MCS OVER NRN
MO/SRN IA SATURDAY DEVELOPING AHEAD OF A SURFACE WAVE FORMING AHEAD
OF MORE ENERGY MOVING OUT OF THE WESTERN U.S. TROF.  MODELS ARE
STILL SHOWING A LOT OF CONVECTIVE FEED BACK...BUT WITH MOIST
ATMOSPHERE IN PLACE...HEAVY RAINS WILL BE A CONCERN.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
SUNDAY THROUGH TUESDAY STILL LOOKS UNSTETTLED WITH SEVERAL IMPULSES
MOVING THROUGH BROAD SCALE TROF OVER CENTRAL U.S.  WILL HAVE TO KEEP
THE MENTION OF TSRA IN EVERY PERIOD.  BY MID WEEK THERE IS MORE OF A
MODEL CONSENSUS THAT NW FLOW WILL BECOME ESTABLISHED OVER THE
REGION...SO WILL TREND TOWARD A DRY FORECAST FOR THE END OF THE WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Jun 11, 5:33 AM CDT, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 AM CDT FRI JUN 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
533 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...MAINLY NORTH OF INTERSTATE 80. THESE WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND
EARLY THIS EVENING. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND
NORTH OF HIGHWAY 30. THE MAIN THREAT WILL BE HAIL UP TO 2 INCHES IN
DIAMETER AND WIND GUSTS UP TO 70 MPH. ISOLATED TORNADOES WILL
BE POSSIBLE WITH STORMS THAT DEVELOP ALONG THE FRONTAL BOUNDARY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THESE WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO
URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. ISOLATED
THUNDERSTORMS MAY DEVELOP IN THE LATE AFTERNOON INTO EVENING MAINLY
SOUTH OF INTERSTATE 80. THESE WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES. OVERNIGHT...A LARGE
CLUSTER OF THUNDERSTORMS WILL ENTER EASTERN IOWA AND NORTHEAST
MISSOURI LATE...THEN MOVE INTO NORTHWEST AND WEST CENTRAL ILLINOIS
EARLY SUNDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAINFALL WITH A LESSER RISK FOR DAMAGING WINDS. ANY HEAVY RAIN MAY
LEAD TO FLOODING OVER AREAS SATURATED FROM RECENT RAINS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM SUNDAY
THROUGH MONDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DLS

In the hours before

Special weather statement, Jun 11, 10:01 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT FRI JUN 11 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-120400-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IA-HENRY IL-
IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-
KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA-PUTNAM IL-
ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1001 PM CDT FRI JUN 11 2004

...SEVERE WEATHER WATCH UPDATE...

TORNADO WATCH NUMBER 440 CONTINUES IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES IN ILLINOIS.

JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU...
AND PUTNAM.

TORNADO WATCH NUMBER 438 HAS BEEN REPLACED BY SEVERE THUNDERSTORM
WATCH 443.

SEVERE THUNDERSTORM WATCH 443 IS IN EFFECT UNTIL 2 AM FOR THE
FOLLOWING COUNTIES.

IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...
JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE...
KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN
BUREN...AND LEE.

IN ILLINOIS...ROCK ISLAND...MERCER...HENDERSON...AND WARREN.

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:42 PM CDTSevere Thunderstorm WarningDVNJones63 min
Jun 12, 12:06 AM CDTSevere Thunderstorm WarningDVNDubuque54 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.